Choosing contraception after birth


So, I’ve just had to change my contraception after a bit of a reaction to my pill. Pretty sure 2 periods in a month, bloating, weight gain, bad skin and tummy cramps that make you vomit are not a sure sign that your pill intake is going swimmingly. After Emily was born, I was put on the mini pill, but this tiny little pill has been the namesake to all things evil the past 5 months. Thankfully, after visiting the doctor yesterday (I did get through!), I discussed my options and was put on the combined pill, the same pill I was put on at 17 years of age and pray that this time, my body doesn’t have a reaction as bad as before. 

It’s crazy to think that a small little pill that you take everyday can affect your body so much. I was on a pill called Desogestral, 75mg and it seems after more and more research into it, whilst writing this post, I’m not the only one who experienced these side effects. The NHS says “The desogestrel pill (a 12-hour pill, such as Cerazette) stops ovulation in 97% of menstrual cycles. This means that if you’re using a 12-hour progestogen-only pill, you won’t release an egg in 97 cycles out of 100.”  Like with any pill side affects are common but I seemed to tick majority of the common and uncommon side effects. 

Common (affect between 1 in 10 and 1 in 100 women)

  • Changes in menstrual bleeding, eg irregular bleeding or sometimes stopping of bleeding.
  • Mood changes, including depression.
  • Decreased sex drive.
  • Headache.
  • Nausea.
  • Acne.
  • Breast tenderness.
  • Weight gain.

Uncommon (affect between 1 in 100 and 1 in 1000 women)

  • Vomiting.
  • Vaginal infection.
  • Hair loss.
  • Cysts on the ovaries.
  • Painful periods.
  • Fatigue.

I know my moods have been up and down, I’ve been snappy towards Sam on more than one skin has mimicked that of a spotty teenager, my boobs have hurt like hell giving my back the extra aches that I need a day and I’ve put on weight. The fortnightly heavy bleeding hasn’t helped the nausea. With the painful periods, horrendous tummy aches and tiredness, I’ve been close to vomiting on more than one occasion. 

Hopefully with the change to Microgynon 30, the 21-day cycle then 7-day break pill will give me the regularity my body needs. It’s no fun task when your body gets a battering and hopefully this will work wonders. I’ll give it a go. 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s